Alert archive / North Carolina / Tornado Warnings in 1998

Tornado Warning 15, NWS Blacksburg, VA

June 2, 1998Rockingham County, North Carolina

NWS Blacksburg, VA issued this tornado warning at Jun 2, 1998, 7:00 PM EDT for Rockingham County, North Carolina. It was in force for 35 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 1998, 7:00 PM EDT (23:00 UTC)
Expired
Jun 2, 1998, 7:35 PM EDT
In force
35 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 7:00 PM EDTHail 0.75Eden, NC
Jun 2, 7:10 PM EDTThunderstorm WindEden, NC
Jun 2, 7:10 PM EDTHail 0.88Eden, NC
Jun 2, 7:20 PM EDTHail 0.88Reidsville, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 5:45 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

627 
WFUS01 KRNK 022302 RRA
TORRNK
NCC157-022335-

BULLETIN--EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
700 PM EDT TUE JUN 2 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* TORNADO WARNING FOR...
  ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA.

* UNTIL 735 PM EDT.

* AT 700 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A TORNADO 16
  MILES SOUTH SOUTHEAST OF MARTINSVILLE OR 4 MILES NORTH NORTHWEST
  OF EDEN MOVING SOUTHEAST AT 50 MPH.

* THE TORNADO WILL BE IN THE VICINITY OF...
  WENTWORTH                       AROUND 705 PM EDT..
  HARRISONS CROSSROADS            AROUND 710 PM EDT..
  REIDSVILLE                      AROUND 715 PM EDT..

<< CALL TO ACTION >> IF YOU ARE IN THE PATH OF THE TORNADO...THE
SAFEST PLACE IS A BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF
STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SAFETY IN AN
INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS..
. PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.

.END/JJ/DD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Jun 2, 2:39 PM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jun 2, 2:39 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT TUE JUN 2 1998

CRW & RDU...MOST CONVECTION IN THE MTNS WILL PROB BE OVER ARND 00Z-
MAYBE A SEPARATE REST OF THIS AFT OR THIS EVE PERIOD WOULD BE BEST.

DISCUSSION...
AFTER LOOKING AT THE 12Z MODEL RUNS AND CURRENT TRENDS ON
RADAR/SATELLITE...LATE THIS AFT/AND THIS EVE WILL BE THE WINDOW FOR
ANY CONVECTION IN MY CWA. A LINE OF STORMS ARE TRYING TO DEVELOP SSW
INTO KY/ERN TN. THE STRONGEST FORCING- INCLUDING THE JET
DYNAMICS..STAYS WELL TO THE NORTH WHILE THE GREATEST INSTABILITY
WILL BE IN ERN TN ADVECTING INTO NORTH CAROLINA THIS EVE. 18Z RNK
SOUNDING SHOWS THE CAP ERODING. IF IT BREAKS...CAPES WILL BE >1000 &
PROB QUITE A BIT MORE WITH THE MOISTURE MOVG IN FROM TN. I SEE 2
POSS TRIGGERS- AN OUTFLOW BOUNDARY DRIFTING NWD THRU NW NC...AND THE
TROF MOVG INTO ERN KY/TN. 12Z ETA STILL INDS A SUPERCELL ENVIRONMENT
IF ANY TSTMS DEVELOP. CHC POPS STILL LOOK GOOD FOR LATE AFT/EVE.

BEYOND THE FIRST PERIOD...THE MODELS ARE IN GENERAL AGREEMENT THAT
THE FRONT WILL BECOME STALLED NEAR THE VA/NC BORDER & THIS SHUD
PROVIDE A FOCUS FOR MORE SHOWERS/TSTMS. THE MODELS HAVE ONLY WEAK
SHORT WAVES AFFECTING THE AREA THRU THU. HOWEVER...THE SRN STREAM IS
BECMG MORE ACTIVE AND THE GULF IS OPENING UP- SO I WOULD LEAN TOWARD
THE HIGHER FAN POPS THRU THE PERIOD. TEMPS WILL BE TOUGH WITH THE
WANDERING FRONT IN THE FA...SO STAYING NEAR MOS IS PROB BEST.

ROA 65/84/63/80 3454  BCB 60/79/60/77 2544
LYH 63/83/62/80 3454  BLF 57/77/59/76 2543
DAN 67/86/65/83 3344

JJ

In the hours before

Local storm report, Jun 2, 6:43 PM EDT, 17 minutes before
LOCAL STORM REPORT-CORRECTED FOR TIME IN HEADER
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 PM EDT TUE JUN 2 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

638 PM     FIGSBORO                  VA   1.00 INCH HAIL
06/02/98   HENRY                          QUARTER SIZE HAIL
                                          REPORTED NEAR
                                          COUNTY ADMINISTRATIOfN
                                          BUILDING.

MJB
Local storm report, Jun 2, 6:45 PM EDT, 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
64334 PM EDT TUE JUN 2 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

638 PM     FIGSBORO                  VA   1.00 INCH HAIL
06/02/98   HENRY                          QUARTER SIZE HAIL
                                          REPORTED NEAR
                                          COUNTY ADMINISTRATION
                            N              BUILDING.

MJB
Local storm report, Jun 2, 6:53 PM EDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 PM EDT TUE JUN 2 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

645 PM     MARTINSVILLE              VA   WIND DAMAGE
06/02/98   HENRY                          SPOTTER REPORTED TREES
                                          DOWN.

MJB
Local storm report, Jun 2, 6:53 PM EDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 PM EDT TUE JUN 2 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

645 PM     MARTINSVILLE              VA   WIND DAMAGE
06/02/98   HENRY                          SPOTTER REPORTED TREES
                                          DOWN.

MJB
Local storm report, Jun 2, 6:57 PM EDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT TUE JUN 2 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

655 PM     BLACKSBURG                VA   1.75 INCH HAIL
06/02/98   MONTGOMERY                     GOLFBALL SIZE HAIL
                                          REPORTED BY ON-DUTY
                                          METEOROLOGIST AT
                                          NWSO RNK.

MJB
Local storm report, Jun 2, 6:57 PM EDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT TUE JUN 2 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

655 PM     BLACKSBURG                VA   1.75 INCH HAIL
06/02/98   MONTGOMERY                     GOLFBALL SIZE HAIL
                                          REPORTED BY ON-DUTY
                                          METEOROLOGIST AT
                                          NWSO RNK.

MJB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:50 PM EDTSevere Thunderstorm WarningRNKRockingham65 min
Jun 2, 7:23 PM EDTFlash Flood WarningRNKRockingham112 min
Jun 2, 7:26 PM EDTSevere Thunderstorm WarningRNKWatauga49 min

Nearby

Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.